A finite element-spherical harmonics radiation transport model for photon migration in turbid media

ATALAY E. D., de Oliveira C., GODDARD A.

JOURNAL OF QUANTITATIVE SPECTROSCOPY & RADIATIVE TRANSFER, vol.84, no.3, pp.247-260, 2004 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 84 Issue: 3
  • Publication Date: 2004
  • Doi Number: 10.1016/s0022-4073(03)00180-8
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.247-260
  • Keywords: photon migration, Boltzmann transport equation, diffusion equation, finite elements, anisotropy factor g, TIME-INDEPENDENT EQUATION, OPTICAL TOMOGRAPHY, DIFFUSION CALCULATIONS, PHASE FUNCTION, SCATTERING, LIGHT, PROPAGATION
  • Çanakkale Onsekiz Mart University Affiliated: Yes


In this paper, we solve the steady-state form of the Boltzmann transport equation in homogeneous and heterogeneous tissue-like media with a finite element-spherical harmonics (FE-P-N) radiation transport method. We compare FE-transport and diffusion solutions in terms of the ratio of absorption to reduced scattering coefficient, (mu(a)/mu(s)(')) and the anisotropy factor g. Two different scattering phase function formulas are employed to model anisotropic scattering in the slab media with high g-value. Influence of void-like heterogeneities, and of their boundaries with the surrounding medium on the transport of photons are also examined. (C) 2003 Elsevier Ltd. All rights reserved.